Aprotinin (U.S. Marketing Suspension: May 2008)
Anaphylactic or Anaphylactoid Reactions
- Aprotinin administration may cause fatal anaphylactic or anaphylactoid reactions.
- Fatal reactions have occurred with an initial (test) dose as well as with any of the components of the dose regimen.
- Fatal reactions have also occurred in situations where the initial (test) was tolerated.
- The risk for anaphylactic or anaphylactioid reactions is increased among patients with prior aprotinin exposure. A history of any prior aprotinin exposure must be sought prior to administration of this agent.
- The risk for a fatal reaction appears to be greater upon re-exposure within 12 months of the most recent prior aprotinin exposure.
- Aprotinin should be administered only in operative settings where cardiopulmonary bypass can be rapidly initiated.
- The benefit of aprotinin to patients undergoing primary CABG surgery should be weighed against the risk of anaphylaxis associated with any subsequent exposure to aprotinin (SEE CONTRAINDICATIONS, WARNINGS, and PRECAUTIONS).
FDA and Industry Communications
Updated January 2018